Alert archive / Minnesota / Freezing Rain Advisories in 2015

Freezing Rain Advisory 1, NWS Twin Cities, MN

January 17, 201513 counties in Minnesota

NWS Twin Cities, MN issued this freezing rain advisory at Jan 17, 2015, 12:30 AM CST for 13 counties in Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2015, 12:30 AM CST (06:30 UTC)
Expired
Jan 17, 2015, 8:00 AM CST
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WWUS43 KMPX 170630
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CST SAT JAN 17 2015

...LIGHT FREEZING RAIN ACROSS CENTRAL MINNESOTA...

.AROUND MIDNIGHT AN AREA OF LIGHT FREEZING RAIN DEVELOPED ACROSS
THE EASTERN DAKOTAS. THIS WILL MOVE ACROSS CENTRAL MINNESOTA
OVERNIGHT AND PRODUCE A LIGHT GLAZING OF ICE...WHICH WILL MAKE
TRAVEL HAZARDOUS...ESPECIALLY ON UNTREATED SURFACES. TEMPERATURES
WILL WARM ABOVE FREEZING BY LATE MORNING.

MNZ041>045-047>050-055-171400-
/O.NEW.KMPX.ZR.Y.0001.150117T0630Z-150117T1400Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SWIFT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...BENSON
1230 AM CST SAT JAN 17 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

* TIMING...TONIGHT THROUGH SATURDAY MORNING.

* ICE ACCUMULATIONS...A TRACE TO 0.05 INCHES

* MAIN IMPACTS...VERY SLIPPERY ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS.
SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

JRB
2 follow-up statements
887 
WWUS43 KMPX 170935
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CST SAT JAN 17 2015

...LIGHT FREEZING RAIN ACROSS CENTRAL MINNESOTA...

.AN AREA OF LIGHT FREEZING RAIN WILL MOVE ACROSS CENTRAL
MINNESOTA EARLY THIS MORNING AND PRODUCE A LIGHT GLAZING OF
ICE...WHICH WILL MAKE TRAVEL HAZARDOUS...ESPECIALLY ON UNTREATED
SURFACES. TEMPERATURES WILL WARM ABOVE FREEZING BY LATE MORNING.

MNZ054-056-057-171400-
/O.EXA.KMPX.ZR.Y.0001.000000T0000Z-150117T1400Z/
LAC QUI PARLE-CHIPPEWA-KANDIYOHI-
INCLUDING THE CITIES OF...MADISON...MONTEVIDEO...WILLMAR
335 AM CST SAT JAN 17 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

* TIMING...NOW THROUGH SATURDAY MORNING.

* ICE ACCUMULATIONS...A TRACE TO 0.05 INCHES

* MAIN IMPACTS...VERY SLIPPERY ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS.
SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

MNZ041>045-047>050-055-171400-
/O.CON.KMPX.ZR.Y.0001.000000T0000Z-150117T1400Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SWIFT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...BENSON
335 AM CST SAT JAN 17 2015

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* TIMING...NOW THROUGH SATURDAY MORNING.

* ICE ACCUMULATIONS...A TRACE TO 0.05 INCHES

* MAIN IMPACTS...VERY SLIPPERY ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS.
SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

JRB
463 
WWUS43 KMPX 171348
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 AM CST SAT JAN 17 2015

...FREEZING RAIN AND FREEZING DRIZZLE HAS ENDED...

.AREAS OF FREEZING RAIN AND FREEZING DRIZZLE ENDED THIS MORNING
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA. THEREFORE...THE
FREEZING RAIN ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM. 

MNZ041>045-047>050-054>057-171500-
/O.EXP.KMPX.ZR.Y.0001.000000T0000Z-150117T1400Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...MADISON...BENSON...MONTEVIDEO...WILLMAR
748 AM CST SAT JAN 17 2015

...FREEZING RAIN ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

AREAS OF FREEZING RAIN AND FREEZING DRIZZLE ENDED THIS MORNING
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA. THEREFORE...THE
FREEZING RAIN ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM.

$$

JLT

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 17, 12:07 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 17, 12:07 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 AM CST SAT JAN 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 347 PM CST FRI JAN 16 2015

SEVERAL CONCERNS AHEAD INCLUDING LIGHT WINTRY PRECIPITATION AND
STRONG WINDS ON SATURDAY. FIRST UP IS THE LIGHT WINTRY
PRECIPITATION TONIGHT AND EARLY SATURDAY AS A WARM FRONT
CURRENTLY ACROSS FAR SOUTHERN MN LIFTS NORTHEAST. MOST OF NOT ALL
OF THE MOISTURE IS CONFINED TO THE LOW LEVELS WITH LIGHT FREEZING
DRIZZLE THE CULPRIT IF PRECIPITATION OCCURS. DETERMINISTIC MODELS
CONTINUE WITH A LIGHT QPF SIGNATURE MAINLY TO THE NORTH AND EAST
OF THE TWIN CITIES LATER THIS EVENING THROUGH EARLY SATURDAY
MORNING. THIS IS ALIGNED WITH SOME MID LEVEL FORCING AS A
SHORTWAVE MOVES THROUGH. CONFIDENCE IS NOT HIGH ON OCCURRENCE WITH
PATCHY FREEZING DRIZZLE INDICATED IN THE GRIDS.

ANOTHER CONCERN OVERNIGHT IS FOG ACROSS SOUTHERN MN WHERE SKIES
WERE MAINLY CLEAR LATE THIS AFTERNOON. HEADING THROUGH THE
EVENING...WIND WILL DIMINISH AND FOG MAY FORM DUE TO THE MID/UPPER
20 DEW POINTS IN PLACE. SPREAD PATCHY FOG ACROSS THE SOUTH FOR THE
OVERNIGHT HOURS.

ON SATURDAY...A WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH
FOLLOWED BY A COLD FRONT AND INCREASING NORTHWEST WINDS. THE LOW
LEVELS WILL BE QUITE WARM AND IF ANY PRECIPITATION OCCURS IT WILL
BE MAINLY DRIZZLE ACROSS MUCH OF THE CWA. THE EXCEPTIONS WOULD BE
OVER THE NORTHERN AND EASTERN SIDES. MAINTAINED HIGHS IN THE
MIDDLE TO UPPER 30S WITH AROUND 40 IN WEST CENTRAL MN.

IT WILL BECOME WINDY SATURDAY AFTERNOON IN THE WAKE OF THE COLD
FRONT WITH STRONG WINDS EXPECTED ACROSS THE WEST AND SOUTH. GFS
BUFKIT WINDS AT 200 FEET ARE RIGHT AROUND 30 KNOTS FROM KMOX
THROUGH KRWF AND KFRM BY MID AFTERNOON. WITH CONFIDENCE
HIGH...WENT AHEAD AND ISSUED A WIND ADVISORY FROM NOON TO 6 PM FOR
PORTIONS OF WEST CENTRAL THROUGH SOUTH CENTRAL MINNESOTA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 347 PM CST FRI JAN 16 2015

THE EXTENDED PERIOD REMAINS UNEVENTFUL FOR THE MOST PART WITH
TEMPERATURES HOLDING NEAR OR ABV NORMAL. SOME -SN OR A MIXTURE OF
FREEZING DRIZZLE/DRIZZLE/FLURRIES WILL OCCUR EARLY SATURDAY NIGHT
AND AGAIN MONDAY AS TWO SUBTLE SHRTWV/S MOVE THRU THE UPPER MIDWEST.

THE WARMEST DAY LOOKS TO BE MONDAY IF THE CURRENT EC MODEL
IS CORRECT. BASICALLY...THE EC HAS MORE INFLUENCE ON THE NORTHERN
JET...WHICH CORRELATES FOR A NORTHERN TRACK OF THE SFC LOW ALONG THE
MN/CANADIAN BORDER. ALTHOUGH ALL MODELS REMAIN FAIRLY DRY ACROSS THE
SOUTHERN 1/3 OF MN UNTIL MONDAY NIGHT...THE NORTHERN TRACK WILL LEAD
TO MORE CLOUDS/PRECIPITATION NORTH OF MPX CWA.

OVERALL...A PROGRESSIVE W/WNW TO E/ESE FLOW WILL DOMINATE THE UPPER
MIDWEST THRU THE NEXT 3-5 DAYS. NOT UNTIL LATE IN THE EXTENDED
PERIOD DOES THE UPPER PATTERN BECOME AMPLIFIED LEADING TO A COOLER
PATTERN LATE NEXT WEEK AND INTO THE LAST WEEK OF JANUARY. THE GFS
ENSEMBLE MEAN OF 50H AND THE MEAN 5-DAY 50H OF THE EC/GFS DOES SHOW
AN UPPER RIDGE BUILDING ACROSS THE EASTERN PACIFIC/WESTERN NORTH
AMERICA LEADING TO A MORE WNW/NW FLOW FOR THE EASTERN 1/2 OF THE
CONUS. CIPS EXTENDED ANALOG/S FROM DAYS 6 TO 14 ALSO SHOW THIS
SCENARIO OF NEAR OR BLW NORMAL TEMPS ONCE AGAIN BY THE LAST WEEK OF
JANUARY. THE CORE OF THE COLDEST AIR SHOULD REMAIN IN EASTERN CANADA
BASED ON THE INFLUENCE OF THE UPPER LOW E/NE OF HUDSON BAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1143 PM CST FRI JAN 16 2015

A WEDGE OF VFR CONDITIONS HAS PUSHED NORTH INTO ERN MN AND
PORTIONS OF WRN WI. THIS SHOULD PERSIST THROUGH THE NEXT 6 HOURS.
THE IFR/MVFR CIGS OVER WEST CENTRAL MN SHOULD CONTINUE THROUGH
THE NIGHT BEFORE A COLD FRONT PUSHES IT EAST. A PERIOD OF MVFR
CIGS EXPECTED BEHIND THE FRONT AND SOME LIGHT SNOW OR DRIZZLE CANNOT
BE RULED OUT. SOUTH WINDS WILL VEER NORTHWEST AND INCREASE
MARKEDLY BEHIND THE COLD FRONT SATURDAY AFTERNOON.

KMSP...VFR CONDITIONS HAVE PUSHED IN EARLIER THIS EVENING AND
THERE ARE STRONG INDICATIONS IT WILL CONTINUE THROUGH MOST OF
TONIGHT INTO SATURDAY MORNING. HOWEVER...AS A WEAK LOW PRESSURE
PUSHES OVERHEAD WINDS WILL BECOME LIGHT AND MAY ALLOW FOR A LITTLE
LIGHT FOG OVERNIGHT.

/OUTLOOK FOR KMSP/
SUN...VFR. WIND W 10G15 KT BCMG S 5 KT.
MON...VFR. WIND S 5 KT.
TUE...VFR WITH MVFR CIGS/SN POSSIBLE. WIND NNW AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY FROM NOON TO 6 PM CST SATURDAY FOR MNZ047-054>056-
     064-065-073>075-082-083-091-092.

WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jan 16, 6:38 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CST FRI JAN 16 2015

MNZ041>045-048>053-180045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-POPE-STEARNS-BENTON-
SHERBURNE-ISANTI-CHISAGO-
638 PM CST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE OF FREEZING DRIZZLE EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ057>063-066>070-076>078-084-085-093-WIZ014>016-023>028-180045-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
638 PM CST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ047-054>056-064-065-073>075-082-083-091-092-180045-
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
638 PM CST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY IS IN EFFECT SATURDAY AFTERNOON FOR SUSTAINED
WINDS AROUND 30 MPH WITH A FEW GUSTS NEAR 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

Nearby

Freezing Rain Advisories in Minnesota, 2015Every freezing rain advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.